General Question

Perchik's avatar

Benadryl as sleeping pill? Safe?

Asked by Perchik (4925 points ) August 18th, 2007

So I've heard a lot of people say to take a benadryl if you need to go to sleep. Benadryl is an allergy medicine that *may* make you drowsy. Is this safe to use as a sleeping pill, or should people invest in a real sleeping aid? I just feel like it's not safe for others to tell people to do.

Observing members: 0 Composing members: 0

11 Answers

teresaide's avatar

Having worked for many years with cardiologists and cardiothoracic surgeons, Benadryl was often advised as a sleep aid. Start with one capsule. The benefit is two-fold if you also suffer from allergies, environmental or otherwise.

gooch's avatar

Having worked as an EMT first no home should be without it. But back to the question it is safe

syz's avatar

I can't answer to its safety (although it's certainly very innocuous) but I can tell you that having worked 2nd and 3rd shift, it's a life saver (and non habit forming). If, however, you take too high a dose or are sensative, you can have a paradoxical response - itchy, twitchy and jumpy.

glial's avatar

For some reason it wires me.

gooch's avatar

@glial yes it does that for some by the way are you ADD or ADHD because it sometimes acts that way on people with that disorder

glial's avatar

Not that I am aware of; Strong pain killers do the same thing. I guess it is just me.

thetmle's avatar

benadryl (diphenhydramine) is in OTC sleep aids

hearkat's avatar

as @thetmle states, benadryl is diphenhydramine, which is the same exact medication in "Simply Sleep" and many other OTC sleeping aids.

In this question, I posted a link to a very informative web page on diphenhydramine:
http://www.fluther.com/disc/2064/does-simply-sleep-make-you-feel-sleepy-the-day-after-you/

shilolo's avatar

In general, benadryl is safe, but some people (particularly the elderly) need to be careful. It has anticholinergic side effects, which are more common in the elderly, and can cause urinary retention (i.e. an inability to urinate), which can then cause more problems.

catnap's avatar

Can you take benadryl if you have taken a tums for an upset stomach?

bhampatty's avatar

I’ve taken OTC sleep aids (generic of Sominex) every night for about 10 years, and have had no known side effects. I asked my doctor if it was okay, and she said it can lead to incontinence, but I do not have that problem. I take ½ dose before I go to bed. I usually wake up between 1:00 and 2:00 AM and I take the other half of the dose.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther